x ray of a broken hip with steel pins

Weakened bones are a very big deal. If an older person falls and breaks a hip the outcome can be grim. There is pain. There is also lack of mobility. That can lead to blood clots that migrate from legs to lungs. A pulmonary embolism is a life-threatening event. Even when patients get excellent care there can be many other complications after a hip fracture, including death (World Journal of Orthopedics, Sept. 18, 2014).  That’s why prevention is essential to avoid weakened bones and fractures. A new study involving the old drug zoledronate (Reclast) suggests that it can be beneficial.

The New Study:

Osteoporosis is usually treated with bisphosphonates such as alendronate, but questions about safety and long-term effectiveness have discouraged doctors from prescribing such drugs as frequently as they once did. Now a carefully done study from New Zealand shows that older women with bone loss can benefit from treatment with zoledronate, an injectable bisphosphonate (New England Journal of Medicine, online Oct. 1, 2018).

The scientists recruited 2000 women at least 65 years old with osteopenia (weakened bones – pre-osteoporosis). Over the course of six years, these volunteers got injections every 18 months of zoledronate or placebo. At the end of the study, significantly fewer of the women getting zoledronate had fragility fractures in their spines or elsewhere in their bodies.

An Interview on NPR:

Rob Stein conducted an interview with researchers who were not involved in the study (All Things Considered, Oct. 1, 2018). Here is a transcript with one guest:

“This is an extremely important paper,” says Dr. Ethel Siris, a Columbia University medical professor who specializes in thinning bones and wasn’t involved in the study. “We now know that we have a therapy that has been shown to be highly effective.”

“This could prevent a lot of fractures,” says Siris, who is on the board of trustees of the National Osteoporosis Foundation. “And preventing fractures in people in this age range not only prevents a lot of suffering but also saves a lot of money.”

Zoledronate Side Effects:

This drug is not without side effects. Because patients get an intravenous infusion once a year or once every 18 month, the drug has long-lasting activity. Symptoms to be aware of include:

  • Arthritis pain, muscle pain, bone pain, arm or leg pain, back pain
  • Headache
  • Dizziness
  • High blood pressure
  • Digestive distress (heartburn, nausea, diarrhea, vomiting, abdominal pain)
  • Flu-like symptoms, fever, fatigue
  • Kidney damage

The Bottom Line on the New Research:

The investigators are enthusiastic about the potential for this treatment to reduce fractures among older women, but they caution that these findings should not be applied to women under 65 years old. And of course it is important to eat lots of green leafy vegetables and exercise!

(New England Journal of Medicine, online Oct. 1, 2018)

Share your own experience with zoledronate (Reclast) in the comment section below.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Ariel
    USA
    Reply

    I prefer not to take it.
    I am hoping bone broth
    Will help.

  2. Cathy
    Chapel Hill, NC 27517
    Reply

    I am getting help from a business called OsteoStrong which is now located in many key cities. I takes about 15 minutes once a week using 4 machines and some balance and strength procedures on a vibrating plate. Results with most have been impressive.

  3. Janet
    New Jersey
    Reply

    Why did this drug fall out of favor? How long do any of the side effects last? How do these side effects compare to side effects of drugs currently prescribed for osteoporosis? What can be done if patient cannot tolerate the drug? Is there an antidote to block its action? How does this drug compare cost-wise to drugs currently being prescribed?

  4. Mickie
    Kentucky
    Reply

    Three years of reclast infusions reversed me from -2.5, which put me at risk for spontaneous bone structure collapse to normal.Side effects were just about unbearable.for the first 2 weeks following the infusions i would stand and grip the dresser and scream, best way to describe the pain is i felt like ground glass was being shoved into my bones after several weeks it back down to horrible bone pain.I was put on very strong pain medication.

    As I began to feel somewhat normal it was time for another infusion.the same screaming pain was upon me again. Was I insane to put myself thru it again.at times i thought no more but the alternative was bone structure collapse. I was able to start weight bearing exercises.yes i did the third infusion. I still have bone pain and take daily pain medication but my bone density test 3 weeks ago was normal.

    The treatment was pure torture.It would be kinder to hospitalize a patient to keep them medicated during the worst of it. It saved my life so be prepared to live thru hell but ultimately it worked. I do live with daily bone pain on a scale of 1 to ten about a 3 but it beats a 10 and definitely beats the pain of the 2 shattered wrist I had b4 it was discovered my bones were darn near dust.

  5. Diane
    Colorado Springs, CO
    Reply

    I read this report and I am extremely skeptical of ANY bisphosphonate for treatment of osteopenia, given the now known side effects of this class of drugs. BP’s have caused atypical femur fractures in women who took these drugs for the treatment of osteopenia. I am one of them.

    It is now understood by many medical professionals (although not enough) that they should not be given as a preventative. While AFFs are considered to be rare, in reality they are not, but the drug companies do not want people to know of the mounting evidence.

    Instead, they keep trying to find new ways to market them. No amount of research is going to convince me that they should ever be taken, given the risk of their life-changing side effects. Eat your veggies and exercise!

  6. Margaret
    Lancashire.England
    Reply

    I have been on Zolondronic acid yearly infusions for three years..I had 15 spinal wedge fractures now fot arthritis in hips knees and feet so painful. I have had all the symptoms you have listed included a few not..the worst is my hair coming out three months after the infusion this has happened every year… I have had to research myself on what vitamins and correct food I should eat as no councillor/nurse to talk to in between the infusions.

    I see the specialist every two years a blood test before the due infusion and that is it..I don’t know if my bones are getting stronger as I have been told a Dexa scan won’t show anything with having a Kypoplast procedure on my L2 & L4 prior to all the other fractures….any advice welcome…

  7. William
    Ca.
    Reply

    Why don’t they just add death to the side effects?

  8. diane
    Door County, Wi.
    Reply

    4 years ago my bone density test went from osteopenia level to osteoporosis. I was put on 1x per year Reclast infusions, and the last density test showed that I was back to osteopenia level. So I can say it certainly worked for me.

  9. Cat Lady
    Boone
    Reply

    Why would an older person who probably already has arthritis, high blood pressure, and perhaps kidney problems want to risk these things becoming worse. Those who have GERD also probably would not be a good candidate for this drug. This is a case of a drug being perhaps good for one thing and then a person having to take other drugs to counteract its side effects.

  10. Elizabeth
    Madison, WI
    Reply

    Are the positive effects also seen by women taking oral forms of zoledronate?

    • Maria
      Florida
      Reply

      I agree. The risks far outweigh the benefits, and if you suffer from that painful joint side effect (I did) your quality of life tanks. Plus, the drug interferes with the natural bone formation process and builds brittle bone – this spontaneous fractures of the femur, which is a large and big bone. Strength training exercises and good food can turn this around without the risks. Walk!!

  11. j noland
    36532
    Reply

    What about osteonecrosis of the jaw—a big risk factor for bisphosphonates?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.